<%@ Page Language="C#" MasterPageFile="~/Main.master" AutoEventWireup="true" Title="Volume8 Issue1" %>
On Matroids and Orlik-Solomon Algebras
Yukihito Kawahara
Department of Mathematics, Tokyo Metropolitan University, Minami-Ohsawa 1-1, Hachioji-shi Tokyo 192-0397, Japan
Annals of Combinatorics 8 (1) p.63-80 March, 2004
AMS Subject Classification: 03B35, 13D03, 52C35
In this paper we axiomatize combinatorics of arrangements of affine hyperplanes, which is a generalization of matroids, called quasi-matroids. We show that quasi-matroids are equivalent to pointed matroids. On the other hand, the Orlik-Solomon (OS) algebra of a quasi-matroid can be constructed. We prove that the OS algebra of a quasi-matroid is isomorphic to the direct image of the OS algebra of a matroid by the linear derivation.
Keywords: matroid, geometric lattice, geometric semilattice, Orlik-Solomon algebra, hyperplane arrangement


1. E. Brieskorn, Sur les groupes de tresses, Séminarire Bourbaki, Lecture Notes in Mathematics, Vol. 317, Springer-Verlag, 1973, pp. 21–44.

2. T. Brylawski, A combinatorial model for series-parallel networks, Trans. Amer. Math. Soc. 154 (1971) 1–22.

3. C. Eschenbrenner and M. Falk, Orlik-Solomon algebras and Tutte polynomials, J. Algebraic Combin. 10 (1999) 189–199.

4. M. Falk, Combinatorial and algebraic structure in Orlik-Solomon algebras, Europ. J. Combin. 22 (2001) 687–698.

5. Y. Kawahara, The mixed Hodge structure on the fundamental group of a complement of hyperplanes, Topology Appl. 118 (2002) 131–145.

6. P. Orlik and L. Solomon, Combinatorics and topology of complements of hyperplanes, Invent. Math. 56 (1980) 167–189.

7. P. Orlik and H. Terao, Arrangements of Hyperplanes, Grundlehren der MathematischenWissenschaften, 300, Springer-Verlag, 1992.

8. J. Oxley, Matroid Theory, Cambridge University Press, Cambridge, 1993.

9. M.L. Wachs and J.W.Walker, On geometric semilattices, Order 2 (1986) 367–385.

10. D.J.A. Welsh, Matroid Theory, Academic Press, London, 1976.

11. N. White, Ed., Theory of Matroids, Cambridge University Press, Cambridge, 1986.

12. S. Yuzvinsky, Cohomology of the Brieskorn-Orlik-Solomon algebras, Comm. Algebra 23 (1995) 5339–5354.